Nevada, 2008High Wind and Strong Wind in Nevada, December 13, 2008
December 13, 2008 · NWS VEF · 6 events in 2 counties and zones
High winds buffeted the Mojave Desert and southern Great Basin ahead of a strong cold front.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds buffeted the Mojave Desert and southern Great Basin ahead of a strong cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 13, 4:20 AM PST, 5 hours 10 minutes earlier.
Area forecast discussion, Dec 13, 4:20 AM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 AM PST SAT DEC 13 2008
.SYNOPSIS...A SERIES OF STORM SYSTEMS WILL AFFECT THE DESERT
SOUTHWEST THROUGH THE WEEKEND AND MUCH OF NEXT WEEK. THESE STORMS
WILL BRING HIGH WINDS TO THE AREA TODAY...THEN MUCH COLDER
TEMPERATURES SUNDAY THROUGH MUCH OF WEEK ALONG WITH CHANCES FOR
PRECIPITATION. THE SNOW LEVEL WILL BE UNUSUALLY LOW...AND SNOW MAY
FALL DOWN TO THE DESERT FLOOR.
&&
.SHORT TERM...DEEP UPPER TROUGH OVER THE NORTHWEST STATES EARLY THIS
MORNING WILL SAG SOUTH...ENGULFING THE SOUTHERN GREAT BASIN AND
MOJAVE DESERT BY THIS EVENING. POTENT COLD FRONT DRAPED ACROSS
NORTHWEST NEVADA AT 3 AM AS TEMPERATURES AT WINNEMUCCA AND LOVELOCK
DROPPED AROUND 14 DEGREES FOLLOWING FRONTAL PASSAGE. COLD FRONT WILL
CONTINUE SOUTHEAST AND BE OVER SOUTH CENTRAL NEVADA LATE THIS
AFTERNOON. SCATTERED RAIN SHOWERS WILL QUICKLY TURN TO SNOW SHOWERS
FROM ESMERALDA COUNTY EAST INTO LINCOLN COUNTY THIS AFTERNOON WITH
ACCUMULATIONS UP TO AN INCH OVER NORTHERN LINCOLN COUNTY. FRONTAL
PASSAGE IN LAS VEGAS WILL OCCUR BETWEEN 7 PM AND 10 PM THIS EVENING
WITH NOTICEABLE DROP IN THE TEMPERATURE ALONG WITH A CHANCE OF
SHOWERS. MUCH OF THE AREA EXCEPT THE HIGHER TERRAIN SHOULD ENJOY A
BREAK IN PRECIPITATION SUNDAY AS WE AWAIT THE ARRIVAL OF NEXT
JETSTREAK AND UPPER LEVEL DISTURBANCE SUNDAY NIGHT/MONDAY. THE GFS
HAS BEEN THE MOST CONSISTENT DEPICTING A HEAVIER BAND OF
PRECIPITATION DEVELOPING OVER CLARK AND SAN BERNARDINO COUNTIES
EARLY MONDAY MORNING...CONTINUING THROUGH THE LATE MORNING BEFORE
SHIFTING EAST INTO MOHAVE COUNTY. 06Z NAM HAS COME MORE IN LINE WITH
THE GFS LENDING TO SOME HIGHER CONFIDENCE. THE CURRENT WINTER STORM
WATCH FOR THE CLARK COUNTY MOUNTAINS FOR THAT TIME FRAME IS GOOD.
THE QUESTION BECOMES WHAT ABOUT THE LOWER DESERTS? AS DEPICTED BY
00Z/06Z MODELS WARM MOIST AIR OVERRUNNING COLD NEAR THE SURFACE
LOOKING BETTER. SOLELY BASED ON 700 MB TEMPERATURES THE SNOW LEVELS
AROUND LAS VEGAS WOULD RANGE BETWEEN 3500 AND 4500 FEET. HOWEVER
TAKING EVAPORATIVE COOLING INTO ACCOUNT THE SNOW LEVELS COULD BE AS
LOW AS 2000-2500 FEET. JUST HOPE MODELS REMAIN CONSISTENT OVER THE
NEXT 24-36 HOURS WHICH WILL GIVE US HIGHER CONFIDENCE. REGARDING
WINDS TODAY. SO FAR DISAPPOINTED IN OBSERVED WIND SPEEDS FROM
SENSORS IN INYO COUNTY. HIGHEST GUST SO FAR FROM THE OWENS VALLEY
MESONET HAS BEEN 58 MPH. 00Z HI RESOLUTION CROSS SECTIONS ACROSS THE
SIERRA DID NOT LOOK AS IMPRESSIVE AS PREVIOUS RUNS...ESPECIALLY WITH
WEST WINDS PENETRATING THE OWENS VALLEY. HAVE LEFT HIGH WARNING IN
PLACE FOR NOW BUT WILL CONTINUE TO MONITOR WINDS AND MAY BE INCLINED
TO DOWNGRADE WARNING TO AN ADVISORY AT THE NEXT STATEMENT UPDATE.
ELSEWHERE ACROSS THE MOJAVE DESERT WINDS HAVE STARTED TO MIX DOWN
AND WILL STAY INHERITED WIND WARNING FOR NW SBD COUNTY AND WIND
ADVISORIES ELSEWHERE.
.LONG TERM...TUESDAY THROUGH SATURDAY...DECENT MODEL AGREEMENT ON
MAJOR FEATURES IN THE EXTENDED WITH JUST THE DETAILS BEING WHAT
NEEDS TO BE WORKED OUT. TUESDAY SEES THE NEXT MAJOR SYSTEM TO AFFECT
THE CWA DROPPING DOWN WEST OF THE AREA FROM THE PACNW. AHEAD OF THE
SYSTEM MODELS KEEP THE STRONG AND MOIST WEST FLOW GOING. HAVE KEPT
THE POPS GOING WITH 50 PERCENT OVER THE HIGHER ELEVATION RANGES AND
20 TO 30 POPS ELSEWHERE. WEDNESDAY NOW APPEARS TO BE THE WETTEST DAY
AS LOW MOVES OVER THE AREA THEN. HAVE DIFFERED FROM PREVIOUS
FORECAST BY RAISING POPS FOR WEDNESDAY. SNOW LEVELS WILL BE LOW AS
CENTER OF LOW PASSES OVER AND EXPECT MOST VALLEY LOCATIONS TO SEE
SNOW OR AT LEAST MIXED RAIN AND SNOW WEDNESDAY. WEST TO NORTHWEST
FLOW CONTINUES IN THE WAKE OF WEDNESDAY EVENT AND HAVE KEPT IN THE
HIGH AMOUNTS OF CLOUD COVER BUT LOWERED POPS SOME TOWARDS THE END OF
THE EXTENDED AS ZONAL FLOW PERSISTS BUT WITH LESS MOISTURE. HAD SOME
DIFFICULTIES WITH TEMPERATURE FORECASTING AS THERE IS A BIG SPREAD
IN GUIDANCE. DID RAISE THEM A BIT AS EXISTING FORECAST WAS ON THE
COLD SIDE AND DO NOT SEE SUCH LOW TEMPERATURES IN CLOUDY ZONAL
FLOW.
&&
.AVIATION...FOR MCCARRAN...WINDS WILL BE THE MAJOR ISSUE TODAY AT
KLAS. ALREADY BY 12Z THIS MORNING WINDS ARE GUSTING TO 29 KNOTS.
WINDS WILL INCREASE THROUGH THIS MORNING AS A FRONT APPROACHES FROM
THE NORTH. FRONT SHOULD PASS LATE THIS AFTERNOON OR EVENING AND
WINDS WILL SHIFT GRADUALLY AFTER WARDS TO THE NORTHWEST. CEILINGS
AND PRECIPITATION SHOULD NOT BE A FACTOR TODAY. 12Z TAF MAY NEED
AMENDING IF WIND INCREASES IN STRENGTH EARLIER THAN ANTICIPATED
WHICH IS A POSSIBILITY. SUNDAY WILL SEE CLEARING OF THE MID LEVEL
CLOUDS THAT MOVING IN SATURDAY AFTERNOON AND NORTHWEST WINDS. MONDAY
WILL SEE THE NEXT STORM SYSTEM TO MOVE THROUGH AND BRING WITH IT THE
POSSIBILITY FOR LOW CIGS AND VSBY DUE RAIN AND SNOW.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHWEST TO WEST WINDS WILL PICK UP TODAY IN ADVANCE
OF AN APPROACHING FRONT. TWO AREAS WILL HAVE THE GREATEST CONCERNS.
THE SIERRA MOUNTAINS AND OWENS VALLEY OF INYO COUNTY WILL SEE STRONG
WINDS ACROSS THE TOPS AND DOWNSLOPE WINDS ON THE LESS SIDE INTO THE
OWENS VALLEY FOR MOST OF SATURDAY. MODERATE OR GREATER TURBULENCE
AND MOUNTAIN WAVE ACTION IS EXPECT AREAWIDE TODAY. THE OTHER AREA OF
STRONG WINDS WILL BE WESTERN SAN BERNARDINO COUNTY WHERE STRONG WEST
WINDS WILL OCCUR THIS AFTERNOON ALONG WITH AREAS OF BLOWING
DUST.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH LATE MONDAY
NIGHT FOR NVZ018-019.
WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT PST TONIGHT
FOR NVZ021-022.
AZ...WIND ADVISORY FROM 9 AM THIS MORNING TO 1 AM MST SUNDAY FOR
AZZ001>003-036.
CA...HIGH WIND WARNING UNTIL 8 PM PST THIS EVENING FOR
CAZ519>521. WIND ADVISORY FROM 8 AM THIS MORNING TO MIDNIGHT
PST TONIGHT FOR CAZ524>527.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO MIDNIGHT PST
TONIGHT FOR CAZ523.
&&
PIERCE/JACQUES
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 13, 6:38 AM PST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
638 AM PST SAT DEC 13 2008
CAZ519-521-140800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
638 AM PST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG AND DAMAGING WEST WINDS ARE POSSIBLE TODAY WITH WIND GUSTS
GREATER THAN 80 MPH POSSIBLE. PLEASE REFER TO RNONPWVEF FOR
SPECIFIC DETAILS ON THE HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
OCCASIONAL SNOW SHOWERS ARE POSSIBLE SATURDAY THROUGH
THURSDAY...BUT SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED AT THIS
TIME.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO
SO.
CAZ523-140800-
WESTERN MOJAVE DESERT-
638 AM PST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
WEST WIND GUSTS UP TO 60 MPH WILL OCCUR TODAY OVER NORTHWEST SAN
BERNARDINO COUNTY PRODUCING AREAS OF BLOWING DUST. PLEASE REFER TO
RNONPWVEF FOR SPECIFIC DETAILS ON THE HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND OCCASIONAL LOW
ELEVATION SNOW WILL BE POSSIBLE MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO
SO.
AZZ001>003-036-CAZ520-524>527-NVZ021-022-140800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
SOUTHERN CLARK COUNTY-
638 AM PST SAT DEC 13 2008 /738 AM MST SAT DEC 13 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
WEST TO SOUTHWEST WIND GUSTS OF 40 TO 50 MPH WILL WILL OCCUR
TODAY OVER THE EASTERN MOJAVE DESERT PRODUCING AREAS OF BLOWING
DUST. PLEASE REFER TO RNONPWVEF FOR SPECIFIC DETAILS ON THE WINDY ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND OCCASIONAL LOW
ELEVATION SNOW WILL BE POSSIBLE MONDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ018-019-140800-
SHEEP RANGE-SPRING MOUNTAINS-
638 AM PST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STORM SYSTEM WILL BRING A CHANCE OF SIGNIFICANT SNOW MONDAY. A
WINTER STORM WATCH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE MONDAY NIGHT. FOR MORE DETAILS...PLEASE REFER TO PRODUCT
RNOWSWVEF.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
NVZ016-017-020-140800-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-
638 AM PST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE THREAT FOR HAZARDOUS WEATHER IS LOW TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND ANOTHER STORM
SYSTEM WILL BRING A CHANCE OF LOW ELEVATION SNOW MONDAY.
ADDITIONAL STORM SYSTEMS COULD BRING OCCASIONAL LOW ELEVATION SNOW
SHOWERS THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT LIKELY TODAY.
CAZ522-NVZ014-015-140800-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-
638 AM PST SAT DEC 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A POTENT COLD FRONT WILL MOVE INTO SOUTH CENTRAL NEVADA LATE THIS
MORNING AND CONTINUE SOUTH DURING THE AFTERNOON. SCATTERED RAIN
SHOWERS WILL QUICKLY TURN OVER TO SNOW SHOWERS. ACCUMULATION UP TO
AN INCH ARE POSSIBLE OVER NORTHERN LINCOLN COUNTY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MUCH COLDER AIR WILL POUR IN SATURDAY NIGHT...AND ANOTHER STORM
SYSTEM WILL BRING A CHANCE OF LOW ELEVATION SNOW MONDAY.
ADDITIONAL STORM SYSTEMS COULD BRING OCCASIONAL SNOW SHOWERS
THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES.
PIERCE
In the hours before
Local storm report, Dec 13, 6:48 AM PST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
648 AM PST SAT DEC 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 AM NON-TSTM WND GST 2 SSE INDEPENDENCE 36.77N 118.19W
12/13/2008 M58 MPH INYO CA MESONET
MEASURED AT SIERRA ROTAR SITE NUMBER 9 AT AN ELEVATION OF
4061 FEET.
0430 AM NON-TSTM WND GST 3 SE INDEPENDENCE 36.77N 118.16W
12/13/2008 M58 MPH INYO CA MESONET
MEASURED AT SIERRA ROTAR SITE NUMBER 10 AT AN ELEVATION
OF 3868 FEET.
&&
BPIERCEStrong Wind, Las Vegas Valley
- When
- December 13, 9:30 AM PST to 9:45 AM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A billboard and a one foot diameter tree blew down in the southwest part of the Las Vegas Valley.
High Wind, Spring Mountains
- When
- December 13, 10:34 AM PST
- Where
- Spring Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile ESE of Red Rock Canyon.
Strong Wind, Las Vegas Valley
- When
- December 13, 12:45 PM PST to 1:15 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
The following damage occurred in the northern part of the Las Vegas Valley: two large signs were snapped at their bases and blown down, a large pine tree was knocked over, and a billboard was blown down.
Strong Wind, Las Vegas Valley
- When
- December 13, 1:25 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Several 7-8 inch diameter trees blew down at the Centennial Hills shopping center 5 miles NNE of Summerlin.
High Wind, Las Vegas Valley
- When
- December 13, 1:25 PM PST
- Where
- Las Vegas Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
This gust occurred at the North Las Vegas airport.
High Wind, Spring Mountains
- When
- December 13, 2:16 PM PST
- Where
- Spring Mountains forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred at Mountain Springs.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, December 13 to 17, 200817 injured · $1.3 million · 63 kt wind · 14 events
- High Wind in Missouri, December 13, 2008$6.0 million · 52 kt wind · 5 events
- Debris Flow and Flooding in Puerto Rico, December 13, 2008$115,000 · 8 events
- High Wind in Kansas, December 13, 2008$52,000 · 52 kt wind · 9 events
- Blizzard in North Dakota, December 13 to 14, 200836 events
- Blizzard in South Dakota, December 13 to 15, 200826 events
- Blizzard and Winter Storm in Montana, December 13 to 14, 200821 events
- High Wind in Texas, December 13 to 14, 2008$25,000 · 63 kt wind · 1 event
- Blizzard in North Dakota, December 13 to 15, 200818 events
- Blizzard in South Dakota, December 13 to 14, 200817 events
- Extreme Cold in Montana, December 13 to 15, 200816 events
- Blizzard in Minnesota, December 13 to 15, 200815 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141004, 141009, 141012, 141013, 141015, 141017.